Adverse effects from ED sedation are common

When children have procedural sedation in the ED, at least 42% have at least one adverse effect, according to a recent study of 547 children.1 Parents were called 24 hours after discharge from the ED and reported these adverse effects: lethargy (12%), vomiting (7%), behavioral changes (7%), headache (6%), balance/gait disturbances (5%), nausea (4%), sleep disturbances (4%), nightmares (4%), hallucinations (2%), and ear pain (0.2%).

After recovery and discharge from the ED, minor adverse effects do occur in otherwise healthy children who have undergone procedural sedation in the ED, says Janet Luhmann, MD, one of the study's authors and an ED physician at St. Louis (MO) Children's Hospital.

Educate before discharge

Educate parents prior to discharge about the likelihood a minor adverse effect might occur and what types of adverse effects might be anticipated, she says. Provide an emesis basin or bag for the drive home since vomiting can occur, Luhmann recommends. "We learned from parents that adverse effects typically resolve within one day," she says. "Many children had perceived changes in behavior in the first day after discharge. Sometimes these were subtle but certainly noted by the parent."

Younger children may cry more than usual, or children may have disturbances in their usual sleep and eating patterns, says Luhmann. "Discussing this information with parents prior to discharge might provide reassurance that minor adverse effects are usually common and brief," she says. "However, it is essential that parents are advised to seek medical attention immediately if the symptoms are severe or prolonged."

Hospital provides written instructions

At Children's Hospital Boston, patients and their caregivers are provided with post-sedation written discharge instructions, including an explanation of potential or anticipated post-sedation behavior and problems, any limitations of activities that are recommended, and the 24-hour contact number of a responsible practitioner, says Francine M. Falvo-Caruso, RN, BSN, an ED nurse. (See the information given by ED nurses.)

ED nurses at Children's Hospital score the patient using an assessment tool that evaluates motor activity, respirations, consciousness, and room air saturation. "Patients are discharged upon meeting the post-procedure criteria score," says Falvo-Caruso. "It is imperative that all guidelines are met prior to discharge to home."

Before discharge, the child's level of cognition should be returned or progressing toward baseline, says Falvo-Caruso. "Vital signs should be stable and within the patient's baseline, and sufficient time should have elapsed after the last administration of reversal agents such as naloxone or flumazenil, if used."

Reference

  1. Steurer LM, Luhmann J. Adverse effects of pediatric emergency sedation after discharge. Pediatrics 2007; 120:1,229-1,237.